If you’ve hesitated to pick up Narcan for your home or office because you’re afraid it could get you into trouble, think again.
When a friend, family member, or companion seems to be overdosing, fear about the legal consequences should never be the reason that keeps someone from administering Narcan or calling 911 for help.
The Good Samaritan Law grants immunity for a minor drug possession or drug paraphernalia offense for the person who is overdosing AND for the person who calls for help.
Don’t let fear of consequences hold you back from saving a life.
Life — and a second chance — is too important, and the Good Samaritan Law recognizes that.
Maybe news of accidental drug overdoses have felt far away to you, a subject for another small town. But Ashland County has been battling the opiate epidemic and drug overdose tidal wave for years.
There are members of our community who know all too intimately the tragedy of the opioid epidemic, the dangers of fentanyl, and the quaking pain of accidental overdose. These issues are not far away; they are affecting the lives and families of people we know and love.
It’s more important than ever before to keep Narcan on-hand, even if it seems like you’ll never have a reason to administer it. There are many ways people can overdose.
The scenarios below are examples of ways people have accidentally overdosed, ways you might not have thought of when this issue has been discussed before.
Your sister was prescribed painkillers and an anti-anxiety medication and is taking both as directed, but she doesn’t realize that combining these drugs can lead to respiratory distress and overdose…
Someone at a party takes recreational drugs while consuming alcohol, the combination of which can increase the risk of overdose…
Your son’s friend comes over after school and thinks they’re taking a drug for anxiety they got from another friend, but the drug came from an unverified source with varying potency…
…you just don’t know when or where an overdose could occur.
Deadly doses of potent drugs are turning up in unexpected places, and the lives of people who never intended to harm themselves are in grave danger.
Health officials are urging families and organizations to have Narcan available as part of their standard First Aid kit.
When you know the signs, Narcan can potentially save their life.
Not only is it important to know that the Good Samaritan Law protects you and the person overdosing so that you can feel safe calling for help, it is also important to know the signs of an overdose and how to administer Narcan in the event of an overdose.
These symptoms differ from heart attacks (chest pain, pain radiating to arm or neck or jaw, nausea, sweating) and strokes (sudden numbness or weakness, trouble speaking or understanding speech, sudden severe headache, vision problems, or loss of balance).
Symptoms of an overdose may overlap with symptoms of other health emergencies, which is why no matter what is going on, it’s important to seek medical attention immediately. Call 911 and prioritize safety—the professional on the other end can help you decide the next steps to take for your particular medical emergency.
If you have good reason to suspect a person is overdosing in your presence, it’s important to know how to administer Narcan properly.
Watch this short video to learn more:
Narcan is available for free from these Ashland locations:
« Back to Blog
Learn more about Narcan and how you can help save lives in Ashland County. Contact ACCADA for more information.
In addition to our services in Ashland, we offer services in Loudonville. Our Loudonville office is at the Kettering Health Center, 546 North Union Street. We provide services at this location on Thursdays from 1 to 5 PM.
To schedule an appointment, call (419) 289-7675.